Allergies to “nonmedicinal ingredients” in medicines

 

Consumers sometimes have allergies to certain medicines. In some cases, the allergy may not be related to the medicinal ingredient in the medicine. Instead, it may involve one of the other ingredients in the medicine, such as a preservative or a dye. These are called “nonmedicinal ingredients.”

Several reports were received describing preventable allergic reactions to nonmedicinal ingredients. In one example, a consumer took the antibiotic amoxicillin and experienced an allergic reaction to a corn-based ingredient in the medicine. The consumer’s allergy was noted in the pharmacy’s computer system. However, most pharmacy computers are not set up to warn about problems with all nonmedicinal ingredients.

To reduce the risk of allergic reactions to nonmedicinal ingredients in medicines:

• Tell your pharmacist about all of your allergies, including food and environmental allergies.

• Learn the names of the nonmedicinal ingredients to which you are allergic. Some ingredients may have more than one name or may be a common ingredient used in making medicines. Here are 3 examples:

o Arachis oil is another name for peanut oil
o Yellow dye tartrazine is also called FD&C Yellow 5
o Corn-based ingredients are often used as sweeteners and fillers in medicines

• Ask your pharmacist for information about the current nonmedicinal ingredients found in your medicines. The companies that make your medicines may need to be contacted, as these ingredients can change over time.

Created on April 23, 2021

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work